Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Binghamton, NY

March 4, 2004Broome County, New York

NWS Binghamton, NY issued this flash flood warning at Mar 4, 2004, 11:49 AM EST for Broome County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2004, 11:49 AM EST (16:49 UTC)
Expired
Mar 4, 2004, 2:45 PM EST
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Broome County, NY

The radar

The Binghamton radar (KBGM), 14 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 041705
FFWBGM
NYC007-041945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED FOR TIMES ERRORS.
NATIONAL WEATHER SERVICE BINGHAMTON NY
1149 AM EST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROOME COUNTY IN CENTRAL NEW YORK

* UNTIL 245 PM EST.

* AT 1146 AM EST...FLOODING WAS REPORTED BY EMERGENCY MANAGEMENT 
PERSONNEL FROM AN ICE JAM ON THE CHENANGO RIVER NEAR THE ROUTE 
12A BRIDGE IN CHENANGO BRIDGE. THE WATER HAD RISEN HIGH ENOUGH TO 
FLOOD THE CHENANGO COMMONS GOLF COURSE AND POLAR CAP ICE RINK.

AN ICE JAM RESTRICTS WATER FLOW. THE WATER BEHIND THE ICE 
JAM WILL BE VERY SLOW TO RECEED AND MAY CONTINUE TO ACCUMULATE. BE 
PREPARED TO MOVE TO HIGHER GROUND TO AVOID THE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4204 7583 4204 7573 4220 7571 4216 7597

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 9:58 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 4, 9:58 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BINGHAMTON NY
958 AM EST THU MAR 4 2004

.UPDATE...AREAS OF FOG QUITE DENSE AROUND THE AREA THIS MORNING...
ESPECIALLY HILLTOPS. STAGNANT...MILD AIRMASS OVER MELTING SNOW AND
FRESH RAINFALL SHOULD KEEP AT LEAST SOME FOG IN THE AREA ALL DAY
ALTHOUGH EXTREMELY LOW VSBYS WILL BE THINNING AS SOME DRIER AIR WORKS
IN ALOFT AND SOLAR INSOLATION WORKS ON THE CLOUD TOPS. HAVE UPDATED
FCSTS TO INCLUDE THIS. RAIN HAS MOVED EAST OF AREA AND NO FURTHER
DEVELOPMENT EXPECTED UNTIL TONIGHT SO DRY THIS AFTERNOON. LOWERED
MAXES JUST A BIT DUE TO CLOUDS AND LIGHT WINDS PREVENTING MUCH
MIXING.

WERE EVALUATING NEED FOR A FLOOD WATCH GIVEN ANTECEDENT
CONDITIONS...FUTURE RAINFALL...MILD TEMPS...ICE JAM POTENTIAL AND
LATEST RIVER FORECASTS. MORE ON THIS A LITTLE LATER.
&&

.PREVIOUS DISCUSSION...

TONIGHT...LOW PRESSURE IN THE CENTRAL PLAINS DEEPENS RAPIDLY AND
MOVES NORTH INTO SRN WISCONSIN...WITH A SURGE OF WARM AIR ALOFT
MOVING INTO OUR AREA ON THE HEELS OF A 50KT SOUTHWEST LOW LEVEL
JET. THE MODELS HAVE TRENDING DRIER WITH THE WARM ADVECTION
PRECIPITATION OVERNIGHT WITH MODEL QPF AMOUNTS A QUARTER OF AN INCH
OR LESS BY DAYBREAK FRIDAY. HAVE GONE WITH CAT POPS OVER SRN/WRN
ZONES AND LIKELY POPS OVER NRN/ERN ZONES.

FRIDAY...THE 850MB FRONT MOVES NORTH INTO CANADA WHILE THE SURFACE
WARM FRONT GETS HUNG UP TO OUR SOUTH AND WEST OVER PA/MD. RAIN WILL
CONTINUE OVER NE ZONES AND WILL TAPER OFF TO SCT SHOWERS BY MIDDAY
ELSEWHERE. WITH COLD AIR DAMMING IN PLACE THERE SHOULD BE A LARGE
EAST-WEST TEMP GRADIENT. HIGHS OVER WRN ZONES COULD MAKE IT INTO
THE LOWER 60S...WHILE ERN ZONES ONLY MAKE IT INTO THE LOWER 50S.

.LONG TERM...(FRIDAY NIGHT-WED)
ACTIVE PATTERN FOR THE PERIOD WITH A ZONAL FLOW OVER THE EAST
BECOMING MORE OF A TROF AS WEST COAST TROF MOVES IN. AT START A
WOUND UP SFC LOW OVER SRN ONTARIO WILL BE PULLING E. A COLD FRONT
WILL GO THROUGH SAT MORNING WITH RAIN CHANGING TO SNOW SAT AFTERNOON.
WITH FLOW GOING NW AND THIS FORCING THERE COULD BE SOME LINGERING
SNOW SHOWERS INTO SAT NGT.

WITH THE NEXT SYSTEM SOME TIMING DIFFERENCES. THE 00Z MRF WAS FASTER
THAN THE 12Z GFS WITH SUN INTO MON EVENT. THE 12Z GFS GOES ALONG
WITH SOME OF THE OTHER MID RANGE MODELS LIKE CAN AND NOGAPS. THESE
MODELS HAVE A NARROW HIGH PRESSURE RIDGE SUN AM BETWEEN SYSTEMS.
WILL BLEND PREVIOUS FORECAST WITH OTHER OFFICES AND CURRENT TRENDS.
TUE WILL BE IN TROF WITH COLDER TEMPS AND WEAKER SYSTEMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

UPDATE...BREWSTER
PREV FCST...VAN AUSDALL
EXTENDED...CHAMPNEY
Hazardous weather outlook, Mar 4, 4:30 AM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EST THU MAR 4 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-041200-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
430 AM EST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:40 PM ESTFlash Flood WarningBGMBroome6 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.